Quasilongitudinal approximation for whistler-mode waves in the magnetospheric plasma

The range of applicability of an improved quasilongitudinal approximation for whistler-mode waves in the equatorial magnetosphere (4 ≲ L ≲ 6.6) is specified based on the direct comparison between numerical solutions of the hot electromagnetic dispersion equation with the corresponding analytical quasilongitudinal solutions. It is pointed out that this approximation can be used at frequencies ω less than but not close to the electron gyrofrequency Ω (ω ≲ 0.6 Ω) and wave normal angles θ less than but not close to the resonance cone angle θR. At ω = 0.8 Ω the analytical results deviate considerably from numerical ones due to the strong damping of the waves, and so the quasilongitudinal solution becomes no longer valid.

Details

Publication status:
Published
Author(s):
Authors: Sazhin, S.S., Horne, Richard B. ORCIDORCID record for Richard B. Horne

On this site: Richard Horne
Date:
1 December, 1990
Journal/Source:
Planetary and Space Science / 38
Page(s):
1551-1553
Digital Object Identifier (DOI):
https://doi.org/10.1016/0032-0633(90)90160-R